Illinois, 2011

Flood in Illinois, December 29 to 31, 2011

December 29 to 31, 2011 · NWS PAH · 1 event in 1 county or zone

The Ohio River rose above flood stage at Shawneetown by the end of the month. Widespread rain accompanied a storm system that passed south of the region on the 26th and 27th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The Ohio River rose above flood stage at Shawneetown by the end of the month. Widespread rain accompanied a storm system that passed south of the region on the 26th and 27th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 29, 2:14 AM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Dec 29, 2:14 AM CST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
214 AM CST THU DEC 29 2011

.SHORT TERM.../TODAY THROUGH SATURDAY/...
BENIGN CONDITIONS EXPECTED TO CONTINUE IN THE SHORT TERM. WITH A
COUPLE OF EXCEPTIONS...NORTHWEST FLOW ALOFT WILL DOMINATE THE
UPPER AIR PATTERN. FOR THE MID MISSISSIPPI VALLEY THIS SPELLS
PERIODIC MID AND UPPER LEVEL CLOUDINESS STREAMING SOUTHEAST
ACROSS THE AREA.

ONE OF THE EXCEPTIONS MENTIONED ABOVE WILL BE A WEAK SHORT WAVE
DIVING SOUTHEAST ACROSS THE REGION TODAY. THE SURFACE LOW
ASSOCIATED WITH THIS FEATURE WILL REMAIN WELL NORTH OF OUR
REGION...SO IT WILL ONLY SERVE TO TIGHTEN THE PRESSURE GRADIENT
MAKING FOR A BIT OF GUSTINESS.

THE SECOND EXCEPTION WILL BE A SHARP SHORT WAVE STREAKING
SOUTHEAST ACROSS THE REGION ON FRIDAY. THE SURFACE LOW WITH THIS
FEATURE WILL ALSO TRACK NORTH OF OUR REGION BUT WITH THIS DISTURBANCE
BEING MORE AGGRESSIVE/STRONGER...MODELS ARE IN BETTER AGREEMENT
BRINGING QPF/POPS FARTHER SOUTH...POSSIBLY EVEN BRUSHING THE
EXTREME NORTHEAST SECTIONS OF OUR CWA. WILL LEAVE DRY FOR
NOW...BUT SUBSEQUENT SHIFTS MAY HAVE TO ADD SCHC POPS THERE.

OTHERWISE...WITH THE SUN PERIODICALLY POPPING OUT LONG ENOUGH TO
WARM THE LOWER LEVELS OF THE ATMOSPHERE...TEMPERATURES WILL
CONTINUE TO RUN ABOVE NORMAL WITH HIGHS IN THE LOW TO MID 50S AND
LOWS IN THE UPPER 30S TO LOWER 40S.

.LONG TERM.../SATURDAY NIGHT THROUGH NEXT THURSDAY NIGHT/...

THE LATEST /00Z THURSDAY/ DETERMINISTIC MODEL RUNS OF THE GFS/ECMWF
NUMERICAL GUIDANCE ARE NOW MUCH MORE SIMILAR IN THE TIMING AND
AMPLITUDE OF THE UPPER MIDWEST/GREAT LAKES SHORTWAVES IN THE
MODIFIED W-NWLY ORIENTED ZONAL FLOW ACROSS THE U.S.  THE ECMWF HAS
SIGNIFICANTLY REDUCED ITS MERIDIONAL TROUGH AXIS COMPONENT FROM
PREVIOUS RUNS...AND ULTIMATELY REDUCING THE AGEOSTROPHIC RESPONSE OF
MOISTURE FLUX FROM THE GULF OF MEXICO.

DURING THE LAST COUPLE OF DAYS...POPS HAVE BEEN REDUCED IN TOTAL
LENGTH IN TIME ON SUNDAY AND SUNDAY EVENING /FROM 18-24 HOURS DOWN
TO 12 HOURS/...AS WELL AS A 15-30 PERCENT REDUCTION IN POPS
ALTOGETHER. THIS HAS MADE THE ONLY SIGNIFICANT CHANCE OF RAIN IN THE
NEXT SEVEN DAYS A MINIMAL ONE AT BEST. WILL NEED TO MONITOR
SOUNDINGS/CLOUD COVER FROM SERN TEXAS EARLY THIS WEEKEND TO
DETERMINE WHETHER THERE WILL BE ENOUGH LOW LEVEL MOISTURE INFLUX TO
WARRANT ANY POPS.  THE CANADIAN /GEM/ GUIDANCE WAS CONSIDERED AN
OUTLIER IN THIS PACKAGE AND WAS DISCARDED FROM CONSIDERATION FOR
POPS/WEATHER.

TEMPERATURES AHEAD OF THE FRONTAL PASSAGE LATE THIS WEEKEND REMAIN
TRICKY...AS THE DETERMINISTIC GUIDANCE IS STILL SHOWING A SLIGHT
COLD BIAS. ATTEMPTS HAVE BEEN MADE TO COUNTERACT THE BIAS...KEEPING
MAX TEMPERATURES IN THE MIDDLE AND UPPER 50S BEFORE THE FRONTAL
PASSAGE. LITTLE MODIFICATION HAS BEEN MADE TO POST FRONTAL
TEMPERATURE REGIME...UNTIL SOUTHERLY WINDS RETURN THE MIDDLE OF NEXT
WEEK. A MARKED DRY AIR ADVECTION HAS BEEN NOTED IN THE DEWPOINTS IN
THE COLD AIR ADVECTION SCHEME EARLY IN THE WEEK AND WERE LEFT IN
PLACE.

&&

.AVIATION...
SURFACE LOW PRESSURE WILL PREVAIL FROM THE NORTHERN PLAINS EASTWARD
INTO THE GREAT LAKES THROUGH THE TAF PERIOD. THIS WILL KEEP A
RATHER TIGHT PRESSURE GRADIENT OVER THE QUAD STATE REGION...
RESULTING IN PERSISTENT SOUTH SOUTHWEST WINDS THROUGHOUT THE PERIOD.

GENERAL NORTHWEST FLOW ALOFT WILL RESULT IN VFR CONDITIONS OVER THE
NEXT 24 HOURS...AS MID AND HIGH CLOUDS STREAM ACROSS THE REGION.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

JAP/KES
Hazardous weather outlook, Dec 29, 3:07 AM CST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
307 AM CST THU DEC 29 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-300915-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
307 AM CST THU DEC 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Gallatin

When
December 29, 4:00 AM CST to December 31, 11:59 PM CST
Where
Gallatin County, Shawneetown to 2.06 mi NNE of Shawneetown
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.700, -88.130

Minor flooding of low-lying fields occurred along the Ohio River.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 355609.